Alert archive / Missouri / Wind Chill Advisories in 2018

Wind Chill Advisory 1, NWS Kansas City, MO

January 3, 201820 counties in Missouri

NWS Kansas City, MO issued this wind chill advisory at Jan 3, 2018, 3:29 AM CST for 20 counties in Missouri. It took effect at Jan 3, 2018, 9:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2018, 3:29 AM CST (09:29 UTC)
In effect from
Jan 3, 2018, 9:00 PM CST
Expired
Jan 4, 2018, 9:56 AM CST
In force
13 hr
Issued by
NWS Kansas City, MO

Counties Adair County, MO, Caldwell County, MO, Carroll County, MO, Chariton County, MO, Cooper County, MO, Daviess County, MO, Grundy County, MO, Harrison County, MO, Howard County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Pettis County, MO, Putnam County, MO, Randolph County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 141 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2156 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WWUS43 KEAX 030929
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
329 AM CST Wed Jan 3 2018

...Very Cold Wind Chills Expected in Northern Missouri Tonight...

MOZ003-005>008-015>017-024-025-032200-
/O.NEW.KEAX.WC.Y.0001.180104T0300Z-180104T1800Z/
Worth-Harrison-Mercer-Putnam-Schuyler-Grundy-Sullivan-Adair-
Linn MO-Macon-
Including the cities of Grant City, Bethany, Princeton, Mercer, 
Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, 
Trenton, Milan, Green City, Kirksville, Brookfield, Marceline, 
Macon, and La Plata
329 AM CST Wed Jan 3 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 to 20 below zero.

* WHERE...Portions of north central, northeast and northwest 
  Missouri.

* WHEN...From 9 PM this evening to noon CST Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
4 follow-up statements
639 
WWUS43 KEAX 032143
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
343 PM CST Wed Jan 3 2018

...Very Cold Wind Chills Expected in Northern Missouri Tonight...

MOZ014-022-023-031>033-039-040-045-046-040545-
/O.EXA.KEAX.WC.Y.0001.180104T0300Z-180104T1800Z/
Daviess-Caldwell-Livingston-Carroll-Chariton-Randolph-Saline-
Howard-Pettis-Cooper-
Including the cities of Gallatin, Jamesport, Hamilton, Braymer, 
Polo, Breckenridge, Chillicothe, Carrollton, Salisbury, 
Brunswick, Keytesville, Moberly, Marshall, Fayette, Glasgow, 
New Franklin, Sedalia, and Boonville
343 PM CST Wed Jan 3 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range around 15 degrees below zero.

* WHERE...Portions of central and north central Missouri.

* WHEN...From 9 PM this evening to noon CST Thursday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MOZ003-005>008-015>017-024-025-040545-
/O.CON.KEAX.WC.Y.0001.180104T0300Z-180104T1800Z/
Worth-Harrison-Mercer-Putnam-Schuyler-Grundy-Sullivan-Adair-
Linn MO-Macon-
Including the cities of Grant City, Bethany, Princeton, Mercer, 
Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, 
Trenton, Milan, Green City, Kirksville, Brookfield, Marceline, 
Macon, and La Plata
343 PM CST Wed Jan 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO NOON CST THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 20 
  below zero.

* WHERE...Portions of north central, northeast and northwest 
  Missouri.

* WHEN...From 9 PM this evening to noon CST Thursday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
265 
WWUS43 KEAX 040522
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
1122 PM CST Wed Jan 3 2018

...Very Cold Wind Chills Expected in Northern Missouri Tonight...

MOZ003-005>008-014>017-022>025-031>033-039-040-045-046-041800-
/O.CON.KEAX.WC.Y.0001.000000T0000Z-180104T1800Z/
Worth-Harrison-Mercer-Putnam-Schuyler-Daviess-Grundy-Sullivan-
Adair-Caldwell-Livingston-Linn MO-Macon-Carroll-Chariton-Randolph-
Saline-Howard-Pettis-Cooper-
Including the cities of Grant City, Bethany, Princeton, Mercer, 
Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, 
Gallatin, Jamesport, Trenton, Milan, Green City, Kirksville, 
Hamilton, Braymer, Polo, Breckenridge, Chillicothe, Brookfield, 
Marceline, Macon, La Plata, Carrollton, Salisbury, Brunswick, 
Keytesville, Moberly, Marshall, Fayette, Glasgow, New Franklin, 
Sedalia, and Boonville
1122 PM CST Wed Jan 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 20 
  below zero.

* WHERE...Portions of north central, northeast and northwest 
  Missouri.

* WHEN...Until noon CST Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
383 
WWUS43 KEAX 040850
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
250 AM CST Thu Jan 4 2018

...Very Cold Wind Chills Expected in Northern and Central Missouri
Tonight...

MOZ003-005>008-014>017-022>025-031>033-039-040-045-046-041800-
/O.CON.KEAX.WC.Y.0001.000000T0000Z-180104T1800Z/
Worth-Harrison-Mercer-Putnam-Schuyler-Daviess-Grundy-Sullivan-
Adair-Caldwell-Livingston-Linn MO-Macon-Carroll-Chariton-Randolph-
Saline-Howard-Pettis-Cooper-
Including the cities of Grant City, Bethany, Princeton, Mercer, 
Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, 
Gallatin, Jamesport, Trenton, Milan, Green City, Kirksville, 
Hamilton, Braymer, Polo, Breckenridge, Chillicothe, Brookfield, 
Marceline, Macon, La Plata, Carrollton, Salisbury, Brunswick, 
Keytesville, Moberly, Marshall, Fayette, Glasgow, New Franklin, 
Sedalia, and Boonville
250 AM CST Thu Jan 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 10 to 20 degrees below zero.

* WHERE...Portions of north central, northeast and northwest 
  Missouri.

* WHEN...Until noon CST Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
847 
WWUS43 KEAX 041556
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
956 AM CST Thu Jan 4 2018

MOZ003-005>008-014>017-022>025-031>033-039-040-045-046-041700-
/O.CAN.KEAX.WC.Y.0001.000000T0000Z-180104T1800Z/
Worth-Harrison-Mercer-Putnam-Schuyler-Daviess-Grundy-Sullivan-
Adair-Caldwell-Livingston-Linn MO-Macon-Carroll-Chariton-Randolph-
Saline-Howard-Pettis-Cooper-
Including the cities of Grant City, Bethany, Princeton, Mercer, 
Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, 
Gallatin, Jamesport, Trenton, Milan, Green City, Kirksville, 
Hamilton, Braymer, Polo, Breckenridge, Chillicothe, Brookfield, 
Marceline, Macon, La Plata, Carrollton, Salisbury, Brunswick, 
Keytesville, Moberly, Marshall, Fayette, Glasgow, New Franklin, 
Sedalia, and Boonville
956 AM CST Thu Jan 4 2018

...WIND CHILL ADVISORY IS CANCELLED...

Current light winds and warming temperatures have brought an end 
to the dangerously cold wind chills this morning. Therefore the 
wind chill warning has been canceled. 

$$

Blair

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind chill advisory went out at Jan 2, 5:24 PM CST, 10 hours 5 minutes earlier.

Area forecast discussion, Jan 2, 5:24 PM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
524 PM CST Tue Jan 2 2018

.Discussion...
Issued at 349 PM CST TUE JAN 2 2018

It was another cold start to the day, and though slightly (ever
so slightly) warmer temperatures will prevail tonight, cold
temperatures are still expected through the work week before we
get a brief warm up and some much needed moisture this weekend.

Afternoon satellite imagery shows that the large ridge that has
been dominating the West Coast is still in place today, with down-
stream troughing across the Plains evident as a couple of
shortwave troughs carve out some space for themselves. Of the two
troughs, the first is a bit farther south and west, across Kansas
and Oklahoma today. This will provide the tiniest of warm ups for
tonight's temperatures, as current expectations are that readings
will stay above zero tonight. However, the secondary trough,
currently sliding into Nebraska and Iowa, will skate through far
northern Missouri late tonight. Frontogenic forcing may be able to
squeeze some light snow out across north central and northeast
Missouri around midnight, with accumulations expected to be well
under 1 inch. The more notable effect from the secondary shortwave
will be the return to sub-zero overnight temperatures Wednesday
night/Thursday morning as we get a fresh surge of cold air ahead
of the warm air advection expected to dominate this weekend.

This weekend...will benefit from a large trough that will disrupt
the large ridge over the West Coast, allowing warmer temperatures
and much needed moisture to return to the region, for at least a
brief visit. Currently, the warming for the weekend will hinge on
a trough making its way across the Eastern Pacific. While it will
take much of the work week for it to develop, models continue to
indicate that the trough will induce some lees side cyclogenesis,
which will help lift a "warm" front north across the region
Saturday, helping lift most (but not all) areas above freezing.
Given the returning Gulf moisture advertised ahead of the trough,
we may see precipitation develop before sunrise Sunday morning,
which given the expected thermal profile, means some light snow
could start the morning, transitioning to rain as the day warms
above freezing. However, as temperatures fall again Sunday night
we might see some areas transition back to wintry precipitation.
The warmer temperatures will not last as the West Coast ridge is
expected to reestablish itself quickly, sending our temperatures
tumbling back down, though not to quite to the frigid levels we
saw this past weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 524 PM CST TUE JAN 2 2018

VFR conditions are expected to persist through the forecast
period, even as a cold front pushes through the region after 06z
tonight. A brief period of very light snow is possible at all TAF
sites, but the probability of any impact to aviation is too low to
warrant a mention in any of the KC-area TAF sites. Ceilings may
briefly drop to between 5-8 kft (perhaps as low as 4 kft in KSTJ)
as the front comes through, then will settle around 8-10 kft
before clearing out Wednesday morning. Winds will veer to the
northwest as the front moves through, then will continue to veer
more to the NNW and increase by mid-morning Wednesday. Sustained
speeds during the daylight hours Wednesday will range from 12-15
kts and gusts may reach 20-22 kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Laflin
Hazardous weather outlook, Jan 2, 4:57 AM CST, 22 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
457 AM CST Tue Jan 2 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
457 AM CST Tue Jan 2 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Dangerous wind chill values will remain in the area through noon
today with at least a Wind Chill Advisory for all counties and a
Wind Chill Warning for our northern and northeastern counties through
noon. Temperatures will rise into the upper teens and lower 20s which
will help mitigate the dangerous wind chills after noon today.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Below normal temperatures of high temperatures around 20 degrees will
continue through the work week with warmer temperatures finally
moving into the region over the weekend. Rain and snow will return to
the area Sunday into Monday with snow possible in the overnight
hours and mainly rain during the daytime on Sunday. Little to no
accumulation is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Wind Chill Advisories in Missouri, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.